Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

August 20, 2017Reynolds County, Missouri

NWS St. Louis, MO issued this special weather statement at Aug 20, 2017, 1:07 PM CDT for Reynolds County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 1:07 PM CDT (18:07 UTC)
Expired
Aug 20, 2017, 2:00 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 171 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3491 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS83 KLSX 201807
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
107 PM CDT SUN AUG 20 2017
 
MOZ099-201900-
Reynolds MO-
107 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REYNOLDS COUNTY
UNTIL 200 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ellington, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ellington and Garwood. 

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3718 9107 3718 9109 3720 9109
      3720 9113 3725 9112 3726 9116 3730 9116
      3730 9075 3727 9074 3720 9073 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 1806Z 275DEG 22KT 3721 9114 

$$

TES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 12:47 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 20, 12:47 PM CDT, 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1247 PM CDT Sun Aug 20 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 356 AM CDT Sun Aug 20 2017

An ongoing MCS is currently located across the mid-Missouri Valley
moving into northwestern Missouri. A northwest to southeast
propagation is likely to continue per latest Corfidi vectors, and is
also further supported by a similar orientation to the instability
gradient and a veering low-level jet. Predawn CAMs are really
struggling with what is currently going on upstream (moving the
complex much more west to east), so they were not relied upon much
at all for this forecast. Believe weakening low-level jet and
associated moisture convergence should lead to weakening, and
eventual dissipation of the MCS by mid/late morning. Have
significantly upped PoPs and sky cover however for roughly the
northwestern 1/2 of the CWA, introducing likelies as far southeast
as a KJEF>>KPPQ line. Given that the MCS has maintained itself
fairly well over the past couple of hours, may need to further
increase PoPs as the morning hours draw closer.

Expectation is for the MCS to lay out an outflow boundary, which may
serve as a focus for diurnal convection this afternoon into early
this evening. Best guess as to where isolated storms may fire along
this boundary is across south-central and southeastern Missouri
based on the expected track of the MCS.

Knocked high temperatures down just a degree or two over regions
where increased sky cover will likely reside through at least
midday. Depending on exactly how the complex evolves, may not be
cool enough but hard to get too aggressive as clouds could easily
still thin out by early afternoon allowing for a quick recovery.

A bit more uncertain forecast for tonight. All models pretty much
have the synoptic warm front oriented west to east across central
Iowa into southern Wisconsin, with convection firing along it
overnight tonight. However, as alluded to above, no model is really
handling what is going on currently well at all so hard to have much
confidence in any solution for tonight. That being said, with the
expectation of a warm front just north of the area, believe highest
chances for showers and storms will be across the far northern CWA.

Temperatures tonight with a partly to mostly cloudy sky and light
southerly flow will be quite mild with lows in the 70s across much
of the region.

Gosselin

.LONG TERM...  (Monday through Saturday)
Issued at 356 AM CDT Sun Aug 20 2017

(Monday - ECLIPSE DAY)

There remains a greater than normal amount of uncertainty in the
forecast. Adding to that discomfort is the rather poor performance
of the model guidance, especially the ECMWF, of the current
southeastward moving MCS centered in far southeast Nebraska. When
the models can't get the first 12-18 hours correct in this pattern
it doesn't give you a great deal of confidence in the forecast
details at 36-48h.

The overall synoptic situation that is forecast remains the same - a
elongated upper ridge will be anchored from the southwest Atlantic
into the lower MS Valley and southern Plains with the main band of
westerlies across the northern tier of the CONUS where the main
short wave track will reside. A baroclinic zone will be drapped from
the central Plains across the upper MS Valley and this boundary, a
pronounced southwesterly LLJ, and disturbance tracking along the
southern edge of the westerlies should support an ongoing MCS at
daybreak. Within the broader southwest low level wind maxima
extending south of the LLJ core, low level moisture convergence and
WAA focused from northeast KS across northern MO also suggest
additional less organized elevated showers and thunderstorms could
be ongoing within that corridor. Troublesome is the 00Z NAM suggests
the MCS across IA could have sagged into northeast MO and west
central IL with a outflow boundary on its southern flank. The NAM
then wants to sink the active boundary and ongoing MCS south-
southeast through the morning and afternoon right into St. Louis.

The flow aloft will be a bit more backed on Monday than currently
with a west-southwest component at 500 mb and at 300 mb gradually
backing from west-northwest in the morning to westerly by early
afternoon. These changes result in less southeastward steering flow
aloft for MCS motion which is a good thing, and do not support the
00Z NAM solution. These changes to the flow however still allow for
any convective debris cloud to the west to spread into the CWA. I
still think the areas to watch for morning precipitation are across
northeast MO/west central IL into central MO due to the previously
mentioned low level WAA/MCON pattern. By afternoon I think any
threat of precipitation will be diurnally driven thunderstorms which
should be more isolated in nature given the lack of large scale
support. The impacts of eclipse cooling on the diurnal cycle are
unknown but I would tend to think it would delay the diurnal
development in general. How much will temps fall off in the roughly
3 hour period from partial eclipse onset to end? This will really be
interesting to see. A recent modeling study on the effect of the
eclipse on temperatures, showed temp reductions can peak at 9-12
degF in clear sky areas, however cloud cover will reduce that amount.

My current thinking remains that the best odds for optimal viewing
will likely be in far southeast MO and southern IL. Potential
impacts from cloud cover are too iffy further west-northwest as the
odds of greater cloud cover increase. In reality we really won't
know the details until we move through the morning hours on Monday
and are able to assess the real-time cloud trends.

After the eclipse cool down, temps should quickly rebound and we are
still expecting a seasonably hot day with highs in the lower 90s.

(Monday Night - Tuesday Night)

All indications are that a wet period with showers and thunderstorms
can be expected. An upper trof will dig out of south central Canada
into the north-central U.S. on Monday night. This will help drive a
cold front southward and into northwest MO by 12Z Tuesday. Height
falls/large scale forcing with the digging trof, ample instability,
and low level forcing via a southwesterly LLJ should result in
extensive thunderstorms along and well ahead of the front in the
prefrontal warm sector impacting most of the northern CWA thru
early Tuesday morning. The cold front will advance through the
CWA Tuesday into Tuesday evening as the upper trof continues to
deepen. There will likely be some decrease in coverage and
intensity of storms on Tuesday morning and then an upswing in
intensity across southeast MO and southern IL on Tuesday
afternoon.

(Wednesday - Saturday)

A rather deep upper trof will evolve across eastern NOAM through the
end of the week. This will maintain an impressive and expansive
surface high/low level anticyclone whose center will move slowly
to the east from WI through the Great Lakes with time. This high
will dominate our weather through Saturday resulting in below
average temperatures and pleasantly low humidity.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Aug 20 2017

Showers and thunderstorms will continue over southeast Missouri
into southwest Illinois this afternoon along an outflow boundary
left over from last night's thunderstorm complex. Expect VFR
conditions outside of thunderstorms this afternoon. Should see
storms diminish during the early evening with VFR continuing
tonight. Another complex of storms is likely to develop over Iowa
tonight and these storms could push another outflow boundary south
to near the I-70 corridor tomorrow. This boundary could be another
focus for storms late Monday morning into the afternoon much as is
occurring today.

SPECIFICS FOR KSTL:

Expect VFR flight conditions to prevail through the period at
Lambert. Thunderstorms south of the terminal along the outflow
boundary which passed through this morning should stay
south...although I cannot rule out some isolated storms in the
vicinity this afternoon. Another complex of storms is likely to
develop over Iowa tonight and these storms could push another
outflow boundary south to near the I-70 corridor tomorrow. Current
thinking is that the boundary will be in the vicinity of the
terminal between 17-19Z Monday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 20, 4:47 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
447 AM CDT Sun Aug 20 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
447 AM CDT Sun Aug 20 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible tonight
across parts of northeast Missouri and west central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible Monday night across parts of
northeast, central and east central Missouri and west central and
southwest Illinois.

Isolated strong to severe thunderstorms are possible Tuesday across
parts of southeast Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight in parts of northeast
Missouri and west central Illinois.

Glass

In the hours before

Special weather statement, Aug 20, 12:53 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
1253 PM CDT SUN AUG 20 2017

MOZ074-075-084-085-099-201845-
Reynolds MO-Madison MO-Iron MO-St. Francois MO-Ste. Genevieve MO-
1253 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IRON...SOUTHWESTERN STE.
GENEVIEVE...NORTHERN REYNOLDS...NORTHERN MADISON AND SOUTHWESTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI UNTIL 145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farmington to near Oates. Movement was
east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Farmington, Fredericktown, Ironton, Park Hills, Reynolds, Pilot Knob,
Iron Mountain Lake, Arcadia, Bunker, Junction City, Cobalt, Knob
Lick, Iron Mountain, Glover, Belleview, Oates, Roselle, Centerville,
Corridon and Black.

This also includes  Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3750 9126
      3754 9128 3783 9034 3762 9015 3756 9014
      3735 9117
TIME...MOT...LOC 1753Z 284DEG 10KT 3779 9034 3755 9112

TES
Special weather statement, Aug 20, 1:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
107 PM CDT SUN AUG 20 2017

MOZ099-201900-
Reynolds MO-
107 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REYNOLDS COUNTY
UNTIL 200 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ellington, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ellington and Garwood.

This also includes  Clearwater Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3718 9107 3718 9109 3720 9109
      3720 9113 3725 9112 3726 9116 3730 9116
      3730 9075 3727 9074 3720 9073 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 1806Z 275DEG 22KT 3721 9114

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:53 PM CDTSpecial Weather StatementLSXIron52 min
Aug 20, 5:12 PM CDTSpecial Weather StatementLSXMontgomery48 min
Aug 20, 5:55 PM CDTSpecial Weather StatementLSXWarren50 min

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.